Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Pittsburgh, PA

August 5, 2018Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2018, 2:18 PM EDT for Allegheny County, Pennsylvania. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 2:18 PM EDT (18:18 UTC)
Expired
Aug 5, 2018, 4:15 PM EDT
In force
117 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:20 PM EDTFLASH FLOOD1 Se Carrick, PAFLOODING NEAR INTERSECTION OF BECKS RUN RD/RAVEN STREET. 1 VEHICLE WAS STUCK IN WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WGUS51 KPBZ 051818
FFWPBZ
PAC003-052015-
/O.NEW.KPBZ.FF.W.0060.180805T1818Z-180805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
218 PM EDT SUN AUG 5 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Allegheny County in southwestern Pennsylvania...

* Until 415 PM EDT.

* At 215 PM EDT, radar indicated thunderstorms producing torrential 
  rainfall over portions of the South Hills. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 1/2 inch.

* Some locations that may experience flooding include...
  Pittsburgh South Side...          Mount Lebanon...
  Bethel Park...                    Baldwin...
  Upper St. Clair...                Scott Township...
  Whitehall...                      Brentwood...
  Dormont...                        Castle Shannon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4042 7997 4036 7996 4035 8007 4041 8007

$$

Bookbinder
2 follow-up statements
151 
WGUS71 KPBZ 051854
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
254 PM EDT SUN AUG 5 2018

PAC003-052015-
/O.CON.KPBZ.FF.W.0060.000000T0000Z-180805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
254 PM EDT SUN AUG 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
CENTRAL ALLEGHENY COUNTY...

At 252 PM EDT, radar indicated that rain had mostly ended across the 
warning area.  However, additional rainfall is possible from other 
showers and thunderstorms in the area.  Runoff from the earlier 
torrential rain will continue to cause flash flooding.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 1.25 inch.

ADDITIONAL RAINFALL...Up to 0.25 inch.

Some locations that may experience flooding include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    Baldwin...
Upper St. Clair...                Scott Township...
Whitehall...                      Brentwood...
Dormont...                        Castle Shannon...
Carnegie...                       Green Tree...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4042 7997 4036 7996 4035 8007 4041 8007

$$

CL
494 
WGUS71 KPBZ 052010
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
410 PM EDT SUN AUG 5 2018

PAC003-052020-
/O.EXP.KPBZ.FF.W.0060.000000T0000Z-180805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
410 PM EDT SUN AUG 5 2018

...THE FLASH FLOOD WARNING FOR CENTRAL ALLEGHENY COUNTY WILL EXPIRE
AT 415 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4042 7997 4036 7996 4035 8007 4041 8007

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:41 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 5, 1:41 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
141 PM EDT Sun Aug 5 2018

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
Scattered afternoon and early evening showers and storms are
expected today and Monday, with otherwise hot and humid
conditions prevailing. Seasonable warmth and humidity will be
interrupted by likely storms with a Tuesday cold frontal
approach.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With early afternoon update, primary change was to add slight
chance pops in all locations slightly sooner than the previous
forecast, considering isolated showers and thunderstorms have
already developed at this time. Previous discussion follows.

12Z KPIT sounding shows steep low level lapse rates beneath a
narrow warm and very dry nose centered around 750mb. Strong
surface heating should allow any boundary layer inhibition to be
overcome once temperatures break 80 degrees, which should lead
to fairly widespread Cu development beneath the aforementioned
mid level inversion.

The big question is whether sufficient forcing exists for deep
moist convection this afternoon/early evening given the large
low-mid level cul present in the 12Z height field analysis.
Given the "ready and waiting" sounding present this morning, and
despite the erratic/weak vertical wind profile, feel the
isolated chances mention by the previous forecast are warranted.
Pulse slow/erratic moving storm motion can be expected, but
given the very large theta-e lapse rates, any "beefy" storm with
even modest updraft longevity could produce microbursts given
the available dry air present aloft.

Otherwise, an uncomfortable afternoon ahead with upper 80s max
temps looking kosher, yielding heat indices into the low 90s
and almost no wind to speak of.

Bookbinder

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A shortwave trough ploughing across the Nrn Plains and Wrn
Great Lakes today is progged to shunt the aforementioned
shortwave ridge eastward on Monday. This scenario should support
isolated afternoon convection once again with persistent
inhibition from warm mid levels and an overall lack of immediate
forcing. Rain chances will then slowly increase Monday night
with the approach of the main trough and associated cold front,
which is likely to generate showers and storms on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Ern CONUS troughing is then forecast to maintain daily/periodic
rain chances and near average temperature into the weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

Convective temperatures breached easily this afternoon, and
shower/thunderstorm coverage growing quickly. As of 18Z, the
PIT-HLG corridor has the most activity although airports
themselves remain dry. This could change here and eslewhere,
with isolated microbursts, occasional lightning and brief IFR
restrictions to visibility in heavy rain in the strongest
storms.

Otherwise, VFR conditions expected with caveats for pre-dawn
fog, in and around river valleys (BVI, DUJ in particular).

OUTLOOK...
The next chance for general restrictions is likely with a Tuesday
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 5, 3:17 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Sun Aug 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 5, 1:44 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
144 PM EDT SUN AUG 5 2018

WVZ001-051800-
Hancock-
144 PM EDT SUN AUG 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL HANCOCK COUNTY...

At 144 PM EDT, a strong thunderstorm was located over New Cumberland,
or near Weirton, moving east at 15 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

This storm will remain over mainly rural areas of east central
Hancock County.

LAT...LON 4047 8059 4053 8059 4052 8052 4045 8052
TIME...MOT...LOC 1744Z 276DEG 11KT 4050 8055

Bookbinder
Local storm report, Aug 5, 2:16 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT SUN AUG 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     SHADYSIDE               39.97N  80.75W
08/05/2018                   BELMONT            OH   911 CALL CENTER

            TREE DOWN ALONG WEST 40TH STREET

&&

EVENT NUMBER PBZ1803324

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:49 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver12 min
Aug 5, 2:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington45 min
Aug 5, 3:13 PM EDTFlash Flood WarningPBZAllegheny, Washington99 min
Aug 5, 3:32 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland118 min
Aug 5, 3:46 PM EDTSpecial Weather StatementPBZWestmoreland29 min
Aug 5, 4:03 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland27 min
Aug 5, 4:33 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Westmoreland88 min
Aug 5, 4:36 PM EDTAreal Flood AdvisoryPBZWestmoreland2 hr
Aug 5, 5:07 PM EDTSpecial Weather StatementPBZButler23 min
Aug 5, 7:02 PM EDTSpecial Weather StatementPBZMercer28 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.